Can prescription drugs cause Dementia?

Follow
Share

My parents are both long term users of "Benzos" (Ativan), a class of drugs prescribed for anxiety. I mean, a long time. It's always been prescribed by doctors, with no apparent questions asked. Both parents are still in their 70s...dad now in a memory care ALF and mom at home with notable personality changes (no apparent dementia). I am trying to explore possible links between long-term use of this and/or similar prescription drugs and resulting dementia and/or personality changes. Not for any purpose other than my own curiosity.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
Thank you for the responses! I don't believe there is enough consideration of the side effects of some of these drugs, particularly for an older person. My parents have been prescribed Ativan for decades with no questions asked. About 5 years ago, my mother was concerned that her primary care doctor was not thorough enough so I recommended my doctor. One of the first questions my doctor asked was "Why do you take Ativan?" When she did not have a good answer except that she had been taken them for decades and "needed" them, he then refused to renew her prescription. Needless to say she was furious. She declared my doctor to be a quack and said she was going back to her doctor because he didn't ask her any questions. Now she has significant muscle weakness and balance problems, which are know side effects of long-term use of Ativan. She is depressed and anxious, does not sleep well, etc. These are also signs that the Ativan is basically not really working for her anymore. The Ativan seems to make her groggy and zombie-like. She had to go 24 hours one time without it and she was an edgy mess with her hands clenched into fists and fidgiting. She still thinks they are her miracle drug.
Helpful Answer (1)
Report

Dear Upstream,

I hear your concern and I'm glad you are doing more research. My father never took a pill till his stroke at age 81. He was a light smoker and ate poorly but he still managed to make it to 81 till the stroke. After the stroke he was given almost 10 pills a day to take to treat his diabetes, cholesterol and high blood pressure. I did not want my dad to die and understood the need for medications. But in three months he almost died from the side effects. He couldn't eat. He was throwing up. Getting weaker and weaker. Its a fine balance with seniors. I'm scared for myself. I feel like doctors don't ask enough questions about the side effects. I found this list of drugs that seniors might be more sensitive to.

https://www.dcri.org/beers-criteria-medication-list/
Helpful Answer (1)
Report

Regarding your Mom with notable personality changes, have Mom checked by her doctor for a Urinary Tract Infection.... such an infection can cause such changes in Mom.

As for medicines causing or increasing Dementia, go to WebMD to "Common Meds and Dementia: How Strong Is the Link?" to learn more about the findings. Some over-the-counter antihistamines could be questionable, same with some prescription anxiety meds. Also over-the-counter car sickness pills. Still no exact findings.

Yikes, I have taken these meds throughout my life. So we need to not panic. What we ourselves are experiencing could be routine age related issues. I need to keep telling myself that.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions